Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 46, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 22, 2005, 12:16 AM PST for Santa Barbara County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2005, 12:16 AM PST (08:16 UTC)
- Expired
- Feb 22, 2005, 2:15 AM PST
- In force
- 119 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
The radar
The Los Angeles radar (KVTX), 50 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 8.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 220819 FFWLOX CAC083-221015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 1216 AM PST TUE FEB 22 2005 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF SANTA BARBARA AND CARPINTERIA... LAKE CACHUMA...SAN MARCOS PASS...AND MONTECITO... * UNTIL 215 AM PST * AT 1205 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF INTENSIFYING SHOWERS AND THUNDERSTORMS EXTENDING FROM CARPINTERIA NORTH THROUGH LAKE CACHUMA. RADAR ESTIMATED RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WITH THIS BAND... WHICH WILL AFFECT THE AREA THROUGH 2 AM PST. INTENSE RAINFALL WILL PRODUCE DANGEROUS AND LIFE THREATENING FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN. MANY MUDSLIDES AND ROCKSLIDES WILL OCCUR OVERNIGHT...AND THERE WILL BE MUD AND DEBRIS FLOWS NEAR AND BELOW BURN AREAS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARPINTERIA...SANTA BARBARA AND SAN MARCOS PASS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3429 11970 3429 11947 3474 11965 3462 12010 $$ BRUNO/KAPLAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 8:45 PM PST, 3 hours 31 minutes earlier.
Area forecast discussion, Feb 21, 8:45 PM PST, 3 hours 31 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 845 PM PST MON FEB 21 2005 .SHORT TERM... THE LOW THAT IS HANGING AROUND LIKE AN UNWANTED GUEST REMAINS OFF OF POINT CONCEPTION. 00Z NAM CONTINUES THINKING OF BEGINING ITS EASTWARD MOVEMENT AROUND 12Z TUESDAY IT STILL WILL MOVE VERY SLOWLY MAKING ITS WAY TO L.A. COUNTY BY LATE MONDAY MORNING. NAM THINKS PVA WILL BE OVER THE AREA THROUGH 12Z KEEP SHOWER AND THUNDER ACTIVITY GOING THROUGH THE NIGHT. A LOBE OF NVA MOVES IN AROUND SUNRISE AND SHOULD QUELL CONVECTIVE ACTIVITY FOR A WHILE. THIS MIGHT CREATE MORE PROBLEMS AS IT MIGHT ALLOW FOR MORE SUNSHINE TO DESTABILIZE THINGS IN TIME FOR THE MID AFTERNOON ARRIVAL OF YET ANOTHER POTENT VORT LOBE WHICH WILL LIKELY COOK UP A MEAN BATCH OF THUNDERSTORMS. ETA BUFR SOUNDINGS SHOW -2.3 LI AND MAX HAIL SIZE OF 2.3 INCHES AT THE ARRIVAL TIME OF THE AFTERNOON VORT LOBE. PW FCST ACTUALLY HIGHER THAN THIS AFTERNOON. SO ALL AREAS SHOULD BE KEEP A WARY EYE TO THE SKY. WK PVA CONTINUES INTO WED AM AS UPR LOW SLOWLY TRACKS SOUTH AND EAST. COASTAL AREAS SHOULD BE FINE WEDNESDAY BUT WRAP AROUND VORTICITY COULD BACKSIDE INTO THE DESERTS AND NORTHERN MTNS AND WILL HAVE TO BE WATCHED. THURSDAY WILL BE LIKE WEDNESDAY BUT A LITTLE LESS ACTIVE IN THE DESERTS AS LOW WILL BE FURTHER AWAY. .EXTENDED... (FROM 230 DISCUSSION) BROAD LONG WAVE TROUGH WILL PERSIST OVER THE CENTRAL AND EASTERN PAC THROUGH PERIOD. AND THE SYSTEM CURRENTLY OVER THE CENTRAL PACIFIC WILL MOVE OVER THE OFFSHORE WATERS AND THE REMNANTS OF THE FRONT WILL MOVE OVER THE AREA SUN THROUGH MON AND WILL CONTINUE WITH A CHANCE OF PRECIPITATION. TEMPERATURES WILL CONTINUE SEVERAL DEGREES BELOW SEASONAL NORMAL THROUGH THE PERIOD. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLASH FLOOD WARNING (SEE LAXFFWLOX). WINTER STORM WARNING (SEE LAXWSWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && RORKE
Hazardous weather outlook, Feb 21, 5:08 PM PST, 7 hours 8 minutes before
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
In the hours before
Local storm report, Feb 21, 6:17 PM PST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
617 PM PST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD DOWNTOWN LOS ANGELES 34.04N 118.30W
02/21/2005 LOS ANGELES CA BROADCAST MEDIA
HOUSE SLID DOWN HILL DUE TO MUDSLIDE IN ECHO PARK
&&
MOYERLocal storm report, Feb 21, 7:22 PM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
722 PM PST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FLASH FLOOD HOLLYWOOD 34.10N 118.33W
02/21/2005 LOS ANGELES CA LAW ENFORCEMENT
ALL LANES OF 101 FWY FLOODED. FREEWAY SHUT DOWN DUE TO 50
VEHICLES STUCK IN LANES NEAR MELROSE JUNCTION. LANES ALSO
FLOODED AT SANTA MONICA BLVD JUNCTION.
&&
MOYERLocal storm report, Feb 21, 7:55 PM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
755 PM PST MON FEB 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM FLASH FLOOD HOLLYWOOD 34.10N 118.33W
02/21/2005 LOS ANGELES CA LAW ENFORCEMENT
ALL LANES OF THE 101 FWY SHUTDOWN VCNTY OF SUNSET BLVD
DUE TO FLOODING.
&&
MOYERThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 4:50 PM PST | Flash Flood Warning | LOX | Los Angeles | 85 min |
| Feb 21, 6:15 PM PST | Flash Flood Warning | LOX | Los Angeles | 60 min |
| Feb 21, 7:03 PM PST | Flash Flood Warning | LOX | Los Angeles | 117 min |
| Feb 22, 12:05 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 3 hr |
| Feb 22, 4:07 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 59 min |
| Feb 22, 4:48 AM PST | Severe Thunderstorm Warning | LOX | Santa Barbara | 62 min |
| Feb 22, 11:59 AM PST | Flash Flood Warning | LOX | Santa Barbara | 6 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.